Horse Breeds at HorseChannel.com

Question of the Week: Is my horse allergic to vaccines?

What is normal and what is an allergic reaction after a horse receives a vaccine?

8-Sep-10

Printer Friendly

Muscle twitching following an injection is a usual side effectQ: My horse was recently vaccinated by our vet and quite a few hours after she received the vaccine her neck muscle by her shoulder started twitching, does this mean she has an allergy to the vaccine, or is this normal?

A:  While most vaccines given to horses have a wide safety margin, occasionally a horse has a reaction to the foreign material injected into its muscle. The most common reaction we see is merely muscle soreness or stiffness in the muscle group where the vaccine was administered. A common place to give vaccines is in the large muscle on either side of the horse’s neck in front of the shoulder blade so a horse with a mild muscle soreness caused by vaccines may be reluctant to flex its neck laterally or lower it to the ground. This soreness often only lasts a day or two at best and an anti-inflammatory such as phenylbutazone (bute) can help minimize this myalgia.

A much more serious reaction to a vaccine, or any other drug for that matter, is called an anaphylactic reaction. Thankfully a very rare occurrence, an anaphylactic reaction is a whole body reaction to a foreign material and results in acute respiratory distress, shock, and usually death. This type of reaction occurs within seconds to minutes after administration of the offending drug and requires fast and judicial use of emergency medications such as epinephrine.

The muscle twitching that you are describing is likely an indication of mild muscle soreness. It is also possible that a small nerve branch has been irritated. Each of these causes will dissipate with time. You may want to call your vet and ask her what vaccine was given at that particular site so you are both aware of your mare’s reaction in the future. You may consider vaccinating your mare in a different location next time, such as in her pectoral muscles located at the front of her chest, or giving her a prophylactic dose of phenylbutazone or flunixin meglumine (Banamine) an hour or two before her vaccines are given.

--Anna O'Brien, DVM

Ask your horse health questions on the HorseChannel.com Forums >>

See more Expert Q&As >>

Submit your Ask the Expert question >>

 

Printer Friendly

 Give us your opinion on
Question of the Week: Is my horse allergic to vaccines?

Submit a Comment   Join Club
Earn 1,000 points! What's this?
Reader Comments

Dee    Greenville, SC

3/18/2012 6:58:43 PM

My horse has had severe reactions to vaccines. The first time she reacted, the first symptom that we noticed was muscle twitching over most ofthe trunk of her body. Within a short time, she was displaying symptoms of anaphylactic shock. Since she had never reacted previously, and had been given all of her vaccines at once, we had no idea to which one she reacted. There was no localized swelling or stiffness. At subsequent vaccinations times, we gave her banamine and one shot at a time. Her allergic reactions often did not display themselves until several hours later ( once over 24 hours later as laminitis). We were finally able to determine that not only was she reacting to a particular brand of vaccine but also to any brand of the rhino vaccine. We also realized that each reaction was more severe than previous ones so I would caution you to watch very carefully any horse who displays muscle twitching after a vaccination.

Galadriel    Lothlorien, ME

9/12/2010 11:32:38 PM

So far so good here though our dogs have had some bad reactions.

susan    seekonk, VT

9/10/2010 4:22:15 PM

My horse got an abscess from the needle, they called it a sterile needle abscess. Was really bad, when it finally came out through his neck. He was on 2 ABX, colic and had a running fever for days..Very scary.

View Current Comments


Top Products